Alert archive / Texas / Flash Flood Warnings in 2024
Flash Flood Warning 9, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at May 3, 2024, 3:46 PM CDT for Mitchell County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2024, 3:46 PM CDT (20:46 UTC)
- Expired
- May 3, 2024, 4:45 PM CDT
- In force
- 59 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Mitchell County, TX
The radar
The San Angelo radar (KSJT), 110 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.8 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1108 J/kg
- Mixed-layer CIN
- -177 J/kg
- Mixed-layer LCL
- 1714 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
012
WGUS54 KMAF 032046
FFWMAF
TXC335-032145-
/O.NEW.KMAF.FF.W.0009.240503T2046Z-240503T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
346 PM CDT Fri May 3 2024
The National Weather Service in Midland/Odessa has issued a
* Flash Flood Warning for...
Central Mitchell County in western Texas...
* Until 445 PM CDT.
* At 346 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. The expected rainfall rate is 3
to 4 inches in 1 hour. Flash flooding is ongoing or expected to
begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Colorado City, Champion Creek Reservoir, Lake Colorado City State
Park, Lake Colorado City and Westbrook.
This includes the following streams and drainages...
Graze Creek, Geneva Creek, Walnut Creek, Morgan Creek, Hasting
Creek, Jayhawk Creek, Red Bank Creek, Beals Creek, Brushy Creek,
North Fork Champion Creek, Little Willow Creek, Sandy Creek,
Little Silver Creek, Colorado River, Granger Creek, Camp Creek,
Big Silver Creek, Willow Creek, Lone Wolf Creek, South Fork
Champion Creek, Buck Creek and Wildhorse Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3243 10080 3233 10066 3209 10067 3209 10091
3236 10110 3247 10100
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...3-4 INCHES IN 1 HOUR
$$
James DeBerry1 follow-up statement
085
WGUS74 KMAF 032102
FFSMAF
Flash Flood Statement
National Weather Service Midland/Odessa TX
402 PM CDT Fri May 3 2024
TXC335-032145-
/O.CON.KMAF.FF.W.0009.000000T0000Z-240503T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mitchell TX-
402 PM CDT Fri May 3 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM CDT THIS
AFTERNOON FOR CENTRAL MITCHELL COUNTY...
At 402 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain. Between 2 and 3 inches of rain have fallen. Flash flooding is
already occurring south of Westbrook.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Colorado City, Champion Creek Reservoir, Lake Colorado City State
Park, Lake Colorado City and Westbrook.
This includes the following streams and drainages...
Graze Creek, Geneva Creek, Walnut Creek, Morgan Creek, Hasting
Creek, Jayhawk Creek, Red Bank Creek, Beals Creek, Brushy Creek,
North Fork Champion Creek, Little Willow Creek, Sandy Creek,
Little Silver Creek, Colorado River, Granger Creek, Camp Creek,
Big Silver Creek, Willow Creek, Lone Wolf Creek, South Fork
Champion Creek, Buck Creek and Wildhorse Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3243 10080 3233 10066 3209 10067 3209 10091
3236 10110 3247 10100
FLASH FLOOD...RADAR INDICATED
$$
James DeBerryWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 3, 1:02 PM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, May 3, 1:02 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 102 PM CDT Fri May 3 2024 ...New SHORT TERM, LONG TERM, FIRE WEATHER... .SHORT TERM... (This afternoon through Saturday night) Issued at 101 PM CDT Fri May 3 2024 WV imagery shows the upper trough persistently parked over SoCal/Baja, leaving West Texas and Southeast New Mexico under southwest flow aloft. At the surface, a dryline extends from KTAT- KINK-KFST-K6R6. Td at KMAF @ 1430Z was 67F. As such, the 12Z KMAF RAOB came in w/4000 J/kg mucape, LI ~ -12, w/mesoanalysis suggesting what little cap there is is either already gone or soon will be. mid- lvl lapse rates are ~ 8.5 C/km, and environmental deep-layer shear 30kts. Shear is forecast to increase through this afternoon, and really ramp up tonight as the west coast trough begins moving east and a 40+kt LLJ ramps up after sundown. Needless to say, a continuing supercell threat is on tap for this afternoon/tonight along the dryline and last night's boundary that moved in from the northeast. We'll be throwing another balloon up at 18Z to further monitor the situation. S strong LLJ overnight and cloud cover will keep lows 5-7F above normal. Saturday, the west coast trough is forecast to be over southeast Arizona at 12Z-18Z, and arrive in West Texas 21-00Z. At the surface, a boundary from tonight's convection is expected to shove the dryline to the western border of the CWA, while a front pushes into the northeast by late morning, putting practically the whole of West Texas and Southeast New Mexico in the warm sector. Deep-layer shear increases to 30-40 kts, stretching out the hodographs, and lapse rates approach 10 C/km in the west near the dryline. Convection looks to get going earlier and farther west than any event yet this spring, and more widespread as well. The only promising detail is that forecast soundings saturate quite a bit by 00Z Sunday, w/PWATS at KMAF ramping up to over 1.5", which is about 2.5 std devs above the normal of 0.60". So perhaps some areas west of the Pecos, that really need it, may see a little relief. The other edge of that sword will be lightning-induced fire starts. The front will bring in cooler temperatures, and expected cloud cover/convection should keep highs right around normal. This activity could continue well into Saturday night. As the front settles in and instability decreases, there's indications this may transition to a heavy rain scenario, w/maybe even a little training along the front as it moves south. Lows will remain above normal. && .LONG TERM... (Sunday through Thursday) Issued at 101 PM CDT Fri May 3 2024 Things begin to quiet down after an active day on Saturday for your Sunday. Any thunderstorms that may be lingering across the eastern and southeastern portions of the region should continue to weaken and slide off to the southeast through the morning hours. The combination of cloud cover and a convectively worked over airmass may limit further thunderstorm activity through the late morning and afternoon on top of resulting in slightly cooler temperatures. Filtered sunshine should still allow for upper 70s and even 80s across the bulk of the area but any 90s are confined to the Rio Grande Valley. Though large scale support is expected to be waning as we transition to the backside of a departing trough, daytime heating may still result in enough destabilization along and east of the dryline for scattered thunderstorms during the afternoon. The best chance of any additional thunderstorms will be focused across the eastern third of the region. Overnight temperatures remain mild in the 50s and 60s as the dryline sloshes back west, ushering in greater dewpoints. A relatively benign pattern takes over by the start of the new week. A large negatively-tilted trough is forecast to be lifting into the central and northern Great Plains on Monday. This acts to mix the dryline all the way east of the region, meaning we are warm and dry. This allows temperatures to quickly climb back into the 90s for the majority of locations. At night it remains warm but not as muggy with the dryline staying east. It should be slightly cooler further west behind the dryline. Tuesday and Wednesday see a similar forecast as Monday, albeit with slowly warming temperatures each day as quasi-zonal flow is maintained over the southern Great Plains. The next potential change in the forecast may not arrive until late in the week. A large positively-tilted trough axis appears to take shape from the Great Lakes to central Rocky Mountains. This may be enough to push a cold front south through portions of the area beginning sometime Thursday bringing cooler weather for some, especially on Friday. At this time, the dryline remains to the east and little moisture is expected behind the cold front. This means all of next week may be dry... Enjoy any rain while it lasts! -Chehak && .AVIATION... (18Z TAFS) Issued at 1150 AM CDT Fri May 3 2024 Expect convective temps to be reached by, if not shortly after, issuance time, with low bases, everywhere but KCNM. Convection will be possible this afternoon/tonight, but chances are too low for a mention attm. Return flow will remain slightly elevated overnight due to a LLJ developing, w/MVFR stratus expected after 12Z all sites except KCNM. This will persist through the end of the forecast period. && .FIRE WEATHER... Issued at 101 PM CDT Fri May 3 2024 A Fire Danger Statement remains in effect through this evening for southeast New Mexico and the Guadalupe Mountains. A passing disturbance this afternoon is causing relatively breezy conditions over the critically dry airmass behind the dryline in an area of ERCs exceeding the 90th percentile. Saturday should be very similar to today, though moisture and rainfall potential is expected to be pushed further west, limiting any fire weather concerns to the westernmost areas where elevated conditions are maintained behind the dryline. Sunday it continues to be dry behind the dryline from the western foothills to the Big Bend where locally elevated to near- critical fire weather may continue to be possible. Fire weather concerns ramp up into next week. A stronger trough passes to our north on Monday. This not only pushes the dryline east of the entire area meaning critical relative humidity for almost everyone, but winds are going to increase, especially across southeast Mexico and the higher terrain. Given the lack of rain and critically dry fuels out west, widespread critical fire weather is anticipated. Further to the east, while it remains dry, recent rainfall and better moisture return should limit fire potential. This trend continues Tuesday and Wednesday, though winds will slacken some, perhaps resulting in more localized critical conditions. A cold front is set to arrive by late week and may temporarily limit fire weather across much of the region. -Chehak && .PRELIMINARY POINT TEMPS/POPS... Big Spring 60 81 59 77 / 40 70 80 30 Carlsbad 58 87 59 88 / 0 20 40 0 Dryden 66 87 65 84 / 20 30 60 30 Fort Stockton 63 90 62 85 / 20 40 60 20 Guadalupe Pass 57 81 57 82 / 0 10 20 0 Hobbs 57 82 56 81 / 10 50 60 10 Marfa 50 88 51 87 / 10 10 20 10 Midland Intl Airport 61 82 60 79 / 20 60 80 20 Odessa 62 83 61 79 / 20 60 70 20 Wink 61 90 62 87 / 10 40 60 10 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...44 LONG TERM....91 AVIATION...44
Hazardous weather outlook, May 3, 3:33 PM CDT, 13 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 333 PM CDT Fri May 3 2024 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-042045- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 333 PM CDT Fri May 3 2024 /233 PM MDT Fri May 3 2024/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. A Tornado Watch is in effect through 10 PM CDT this evening for Borden, Dawson, Glasscock, Howard, Mitchell, and Scurry Counties. A Severe Thunderstorm Watch is in effect until 10 PM CDT this evening for Brewster, Crane, Ector, Martin, Midland, Pecos, Reagan, Terrell, and Upton Counties. Large hail to 3.5 inches, damaging wind gusts to 70 mph, and a tornado or two are possible. There is a medium chance (40-70%) of severe thunderstorms across the central and eastern Permian Basin surrounded by a low chance (10-40%) of severe thunderstorms from the western Permian Basin to Lower Trans Pecos. The main threat is very large hail as well as the threat of damaging winds and a tornado or two. A Rangeland Fire Danger Statement remains in effect through this evening for the Sacramento Foothills, Southeast New Mexico Plains, Guadalupe Mountains, and eastern Culberson County in West Texas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Widespread thunderstorms are possible Saturday afternoon and night with the threat of very heavy rainfall and the potential for flash flooding. In addition, a medium chance (40-70%) of severe thunderstorms is possible across the entire Permian Basin and vicinity. The main threats will be very large hail and a few tornadoes. Damaging winds remain possible as well. Near critical fire weather conditions over Southeast New Mexico and portions of West Texas are forecast this weekend. Critical fire weather is expected next week across western portions of the area. High winds are possible much of next week across the Guadalupe and Delaware Mountains. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland 44
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 2:10 PM CDT | Severe Thunderstorm Warning | MAF | Howard, Mitchell | 65 min |
| May 3, 2:46 PM CDT | Severe Thunderstorm Warning | MAF | Howard, Mitchell, Scurry | 59 min |
| May 3, 2:53 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell, Scurry | 67 min |
| May 3, 3:13 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Scurry | 62 min |
| May 3, 3:48 PM CDT | Special Weather Statement | MAF | Scurry | 42 min |
| May 3, 3:53 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Scurry | 67 min |
| May 3, 3:58 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Scurry | 62 min |
| May 3, 4:09 PM CDT | Special Weather Statement | MAF | Pecos | 51 min |
| May 3, 4:14 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 61 min |
| May 3, 4:15 PM CDT | Severe Thunderstorm Warning | MAF | Borden | 30 min |
| May 3, 5:02 PM CDT | Special Weather Statement | MAF | Borden | 43 min |
| May 3, 5:14 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos, Terrell | 46 min |
| May 3, 5:15 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 60 min |
| May 3, 5:47 PM CDT | Special Weather Statement | MAF | Midland | 43 min |
| May 3, 5:51 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 39 min |
| May 3, 6:00 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 60 min |
| May 3, 6:36 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 36 min |
| May 3, 6:39 PM CDT | Dust Storm Advisory | MAF | Andrews, Ector, Glasscock, Martin, Midland, Reagan and 1 more | 51 min |
| May 3, 6:44 PM CDT | Special Weather Statement | MAF | Glasscock, Midland | 46 min |
Nearby
Flash Flood Warnings in Texas, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.